A psychiatrist specialising in sexual dysfunction caused by antidepressants is calling for greater recognition of the problems that can endure after treatment stops. Professor David Healy, writing in the Journal of the Royal Society of Medicine, said problems may begin after only a few doses and leave someone affected for life, or a relatively mild dysfunction can worsen dramatically when the person stops treatment.
Called Post-SSRI Sexual Dysfunction (PSSD), the core features of the condition are genital numbing, loss or muting of orgasm and loss of libido. According to Professor Healy many patients are just as concerned by additional features like emotional numbing or derealisation. Both sexes, all ages and every ethnic group can be affected.
Professor Healy, of Bangor University, said: “10% of people of sexually active years in developed countries are on antidepressants chronically. Nearly 20% of the population, therefore, may not be able to make love the way they want. In some deprived areas, the figure may be much higher. Some likely comfort themselves with the thought that once they stop treatment, they will get back to normal, when in fact they may be even less able to function.”
In June 2019, in response to a petition lodged by Professor Healy and colleagues in 2018, the European Medicines Agency asked pharmaceutical companies to warn that sexual dysfunction can endure after antidepressant treatment stops.
Source: Read Full Article